Alert archive / Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

June 20, 2011Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 20, 2011, 2:09 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2011, 2:09 PM EDT (18:09 UTC)
Expired
Jun 20, 2011, 3:00 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA

Counties City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 66 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WWUS81 KRNK 201809
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT MON JUN 20 2011

VAZ033-043-044-201900-
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
209 PM EDT MON JUN 20 2011

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF 
FRANKLIN...HENRY AND PITTSYLVANIA COUNTIES...

AT 206 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED FROM 
NEAR SONTAG TO MOUNTAIN VALLEY...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS 
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY 
RAINFALL AS WELL.  DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER 
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM 
APPROACHES. 

THE STORMS WILL BE NEAR CALLANDS AROUND 215 PM...SANDY RIVER AROUND
220 PM...SWANSONVILLE AROUND 230 PM...CASCADE AROUND 240 PM...CHATHAM
AROUND 255 PM AND DRY FORK AROUND 300 PM.

LAT...LON 3676 7981 3700 7985 3700 7970 3676 7917
      3654 7922 3654 7972

$$

WERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 2:02 PM EDT, 7 minutes earlier.

Area forecast discussion, Jun 20, 2:02 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT MON JUN 20 2011

.SYNOPSIS...
AN UPPER DISTURBANCE WILL PASS ACROSS THE SOUTHERN APPALACHIANS
THROUGH THIS AFTERNOON BRINGING A ROUND OF SCATTERED SHOWERS AND
STORMS TO THE MOUNTAINS. LOW PRESSURE WILL DEEPEN OVER THE PLAINS
AND MISSISSIPPI VALLEY TUESDAY AND WEDNESDAY. THIS SYSTEM WILL
PUSH A COLD FRONT THROUGH THE AREA LATE THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
TIGHT THETA-E SFC GRADIENT ACROSS THE SW VA/NW NC AREA THIS
AFTN...WITH MCS WEAKENING SOMEWHAT AS IT SLOWLY EDGES EWD INTO THE
MTN EMPIRE. HAVE BUMPED POPS UP FROM TAZEWELL COUNTY VA SOUTHEAST
INTO THE NC FOOTHILLS. SHOULD SEE WEAKENING TREND CONTINUE AS THIS
AIR MASS SEEMS TO BE WORKED OVER. HOWEVER...BETTER INSTABILITY
EXISTS BETWEEN FRONTAL BOUNDARY AND WIND SHIFT GRADIENT WEST OF
LYH/FVX AND THINK WILL SEE SOME REDEVELOPMENT AFTER 3 PM TODAY
ACROSS SE WV SOUTHEAST INTO SOUTHSIDE VA...WITH A MINIMUM ACROSS
THE NRV...BUT STILL SHOULD SEE SOME SHOWER/STORMS ISOLATED.
CONFIDENCE NOT HIGH ENOUGH TO THROW IN GREATER THAN LIKELYS ACROSS
THE NRN CWA THIS AFTN...BUT WILL SEE HOW THE RADAR/SAT TRENDS
SETUP IN A COUPLE HOURS. THE RAIN IN THE SOUTHWEST SHOULD KEEP
TEMPS COOLER THAN FORECAST. THEREFORE LOWERED TEMPS CONSIDERABLY
GIVEN CLOUD COVER. ALSO NE FLOW IN THE FAR EAST SHOULD KEEP TEMPS
A LITTLE COOLER IN THE LYH/BUCKINGHAM COUNTY AREA. IN BETWEEN THE
TEMPS SHOULD BE WARMER WITH MORE SUNSHINE ATTM...SEND TEMPS AROUND
90 AT ROA/DAN AND IN THE MID TO UPPER 80S IN THE NEW RIVER VALLEY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
NEARLY VERTICALLY STACKED LOW PRESSURE SYSTEM FORECAST TO DRIFT
SLOWLY EAST-NORTHEAST OUT OF THE UPPER PLAINS TUESDAY NIGHT...
REACHING THE UPPER GREAT LAKES/SOUTHERN ONTARIO BY THURSDAY NIGHT.

SLOWLY LOWERING HEIGHTS AND COOLING TEMPERATURES ALOFT...COMBINING
WITH OLD DIFFUSE FRONTAL AND/OR OUTFLOW BOUNDARIES WILL MAINTAIN THE
THREAT OF MAINLY DIURNALLY DRIVEN SHOWERS/THUNDERSTORMS THROUGH THE
SHORT TERM PERIOD...ESPECIALLY ON WEDNESDAY AS COOL FRONT APPROACHES
THE AREA FROM THE WEST...AND PERHAPS INTO THURSDAY AS DECAYING COOL
FRONT DRIFTS SOUTHEAST INTO/THROUGH THE AREA.

TEMPERATURES THROUGH THE PERIOD WILL BE LARGELY GOVERNED BY EXTENT
OF CLOUD COVER...THREAT OF RAIN...AND COOL OUTFLOW BOUNDARIES. MOS
GUIDANCE QUITE CONSISTENT...AND CONSIDERING HIGHLY VARIABLE
SITUATION...GENERALLY ACCEPTED WITH LIMITED MODIFICATION.

WITH LESS CLOUD COVER EAST OF THE BLUE RIDGE...EXPECT TO SEE DAYTIME
HIGHS GENERALLY IN THE UPPER 80S TO LOWER 90S...WITH OVERNIGHT LOWS
IN THE MID 60S TO LOWER 70S. ALONG AND WEST OF THE BLUE RIDGE...
WHICH WILL HAVE LESS INSOLATION AND THE GREATEST THREAT OF RAIN ON A
DAILY BASIS...EXPECT TO SEE A FLATTER DIURNAL TEMPERATURE
CURVE...MAINLY MID 70S ACROSS THE HIGHEST TERRAIN TO THE MID 80S IN
THE VALLEYS FOR DAYTIME HIGHS...WITH UPPER 50S TO MIDDLE 60S AT
NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LONG TERM PERIOD LOOKS TO BE FAIRLY ACTIVE WEATHER-WISE AS A SERIES
OF SHORT WAVE TROFS CONTINUE TO PINWHEEL AROUND A SLOWLY MOVING
UPPER LOW SYSTEM TRANSITIONING FROM THE UPPER GREAT LAKES/SOUTHERN
ONTARIO ON FRIDAY...TO NORTHERN MAINE/NEW BRUNSWICK BY MONDAY.

FIRST SHORT WAVE EXPECTED TO BE SUFFICIENT TO DRIVE COOL FRONT JUST
TO THE SOUTH OF THE BLACKSBURG FORECAST AREA ON FRIDAY...BUT PERHAPS
NOT FAR ENOUGH SOUTH TO JUSTIFY AN ENTIRELY DRY FORECAST. FRONT
EXPECTED TO STALL JUST TO THE SOUTH OF THE AREA FRIDAY NIGHT...THEN
BEGIN BUCKLING NORTHWARD AS A WARM FRONT BACK INTO THE MID
APPALACHIAN AND MID ATLANTIC REGION OVER THE WEEKEND. THIS FRONT
EXPECTED TO REMAIN IN CLOSE PROXIMITY TO/OVER THE AREA SATURDAY INTO
SUNDAY...MAINTAINING A GOOD THREAT OF SHOWERS/THUNDERSTORMS
UNTIL FINAL SHORT WAVE FORCES COOLER AND DRIER AIR BACK INTO THE
AREA FROM THE NORTH SUNDAY NIGHT INTO MONDAY.

HPC GUIDANCE GENERALLY USED FOR THE ENTIRE LONG TERM PERIOD WITH
ONLY SLIGHT MODIFICATIONS NEEDED TO REFLECT LOCAL CLIMATOLOGICAL
BIAS DRIVEN MAINLY BY TOPOGRAPHY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
PRETTY DIFFICULT FORECAST SITUATION GIVEN SHOWER/ISOLATE TSRA
COMPLEX OVER FAR SW VA AND HOW FAR EAST IT PROGRESSES ALONG WITH
DEVELOPMENT FURTHER EAST BETWEEN THE STABLE AIR IN THE LYH AREA
AND AND THE HIGHER INSTABILITY ACROSS THE NEW RIVER VALLEY AND SE
WV. PERSISTENCE FOR BLF WILL BRING THEM DOWN TO MVFR VSBYS AND
POTENTIALLY CIGS UNTIL 20Z...WITH TEMPO GROUP FOR LWB GIVEN SHOWER
TRENDS MOVING THAT WAY BY 18-19Z.

OTHERWISE WILL STICK WITH VFR CIGS/VSBYS AND SHOW SOME CB COVERAGE
IN ALL THE SITES THIS AFTN. THE SHORTWAVE MOVING ACROSS THE AREA
WILL BE SOUTHEAST OF US BY THIS EVENING AND EXPECT A BREAK IN
ACTIVITY OVERNIGHT. THE THREAT OF MORE UPSTREAM MCS/S MOVING INTO
AREA ARRIVE AGAIN TUESDAY BUT WITH RIDGE BUILDING THE THREAT
SHOULD BE FURTHER NORTH...BUT COULD AFFECT A LWB-LYH LINE AND
POINTS NORTH. CONFIDENCE IS LOW ATTM TO THROW IN ANYTHING AT THIS POINT.

THE OTHER ISSUE OVERNIGHT TONIGHT WILL BE FOG DEVELOPMENT DUE TO
SHOWERS IN THE AREA WITH SFC BOUNDARY MEANDERING AROUND. THIS
SHOULD FAVOR SOME MVFR TO IFR FOG AT MOST LOCATIONS...WITH BCB/LWB
SEEING UNDER 3SM VSBY BY 10-11Z. THIS FOG WILL LIFT BY 12-14Z.

A FRONT WILL APPROACH THE AREA WED-THU TO CROSS THE
AREA THURSDAY NIGHT. THIS FEATURE WILL PROVIDE A BETTER OPPORTUNITY
AND GREATER COVERAGE OF SHRA/TSRA. HOW FAR SOUTH FRONT MOVES WILL
BE THE ISSUE AS IF THE IT GETS HUNG UP CLOSER TO US THROUGH THE
WEEKEND...THEN POTENTIAL FOR SHRA EXISTS WITH THE OCCASIONAL SUB
VFR CIGS/VSBYS REMAINING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...AMS/WP
Hazardous weather outlook, Jun 20, 10:45 AM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT MON JUN 20 2011

VAZ020-024-035-045>047-058-059-211445-
BATH-ROCKBRIDGE-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
1045 AM EDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009>019-022-023-032>034-043-044-WVZ042>045-
211445-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-
BEDFORD-HENRY-PITTSYLVANIA-MERCER-SUMMERS-MONROE-GREENBRIER-
1045 AM EDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY RISKS FROM ANY SEVERE STORMS ARE DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 20, 12:58 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1258 PM EDT MON JUN 20 2011

NCZ001-018-VAZ015-201900-
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
1258 PM EDT MON JUN 20 2011

...STRONG GUSTY WINDS EARLY THIS AFTERNOON...

STRONGER WIND GUSTS UP TO 40 TO 50 MPH WILL BE POSSIBLE UNTIL MID
AFTERNOON. THESE GUSTS COULD KNOCK BRANCHES OUT OF TREES...BLOW
LAWN FURNITURE AROUND...AND DOWN SMALLER OR DEAD TREES. THESE
GUSTS ARE MORE LIKELY ALONG THE HIGHER RIDGES OR BETWEEN GAPS IN
MOUNTAINS FACING NORTHWEST.
Special weather statement, Jun 20, 2:09 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT MON JUN 20 2011

VAZ033-043-044-201900-
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
209 PM EDT MON JUN 20 2011

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
FRANKLIN...HENRY AND PITTSYLVANIA COUNTIES...

AT 206 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED FROM
NEAR SONTAG TO MOUNTAIN VALLEY...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL AS WELL.  DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THE STORMS WILL BE NEAR CALLANDS AROUND 215 PM...SANDY RIVER AROUND
220 PM...SWANSONVILLE AROUND 230 PM...CASCADE AROUND 240 PM...CHATHAM
AROUND 255 PM AND DRY FORK AROUND 300 PM.

LAT...LON 3676 7981 3700 7985 3700 7970 3676 7917
      3654 7922 3654 7972

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:09 PM EDTSpecial Weather StatementRNKHalifax36 min
Jun 20, 2:42 PM EDTSpecial Weather StatementRNKBedford, Botetourt63 min
Jun 20, 2:57 PM EDTSpecial Weather StatementRNKCarroll, City of Galax63 min
Jun 20, 3:43 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, Charlotte, Halifax, City of Lynchburg92 min
Jun 20, 3:58 PM EDTSpecial Weather StatementRNKBath, Rockbridge, City of Lexington62 min
Jun 20, 3:08 PM EDTSpecial Weather StatementRNKCaswell52 min

Nearby

Special Weather Statements in Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.